Nebraska, 2013

Hail and Damaging Wind in Nebraska, July 7, 2013

July 7, 2013 · NWS LBF · 14 events in 6 counties and zones

A weak, stalled out frontal boundary over central Nebraska, combined with an approaching upper level disturbance, to produce scattered severe thunderstorms across western and north central Nebraska on the evening of July 7th. Large hail and damaging winds occurred over north central and southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$10,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A weak, stalled out frontal boundary over central Nebraska, combined with an approaching upper level disturbance, to produce scattered severe thunderstorms across western and north central Nebraska on the evening of July 7th. Large hail and damaging winds occurred over north central and southwestern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 1:21 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 1:21 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT SUN JUL 7 2013

.SYNOPSIS...
ISSUED AT 321 PM CDT SUN JUL 7 2013

UPPER LEVEL RIDGE HAS CENTERED ITSELF TODAY OVER THE SOUTHERN
ROCKIES AND SOUTHERN PLAINS...IN BETWEEN A TROUGH ALONG THE WEST
COAST AND A CLOSED LOW OVER THE OHIO RVR VALLEY. SEVERAL WAVES
ARE MOVING ON THE NORTHERN PERIPHERY OF THE RIDGE...ACROSS THE
NORTHERN AND HIGH PLAINS. ONE IS EXITING THE CWA...AND WAS
RESPONSIBLE FOR THE MORNING SWATH OF LIGHT SHOWERS. A SECOND WAVE
IS CROSSING THE ROCKIES. THERE IS BETTER SFC MOISTURE COMPARED TO
PREVIOUS FEW DAYS...AS DEW PTS HAVE HELD IN THE MID AND UPPER 60S
FOR THE AFTERNOON...EVEN WITH TEMPS STILL WARMING INTO THE UPPER
80S TO MID 90S. THE MORNING SHOWERS DID PRODUCE SEVERAL OUTFLOW
BOUNDARIES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 321 PM CDT SUN JUL 7 2013

COMPLEX FORECAST THIS EVENING AS SEVERAL REMNANT OUTFLOW BOUNDARIES
EXIST ALONG WITH A STALLED OUT SFC BOUNDARY. IN ADDITION MOISTURE
HAS INCREASED WITH PRECIPITABLE WATERS NEAR 1.50 INCHES /JUST A
LITTLE BELOW 2SD FOR JULY/ AND DEW PTS ARE IN THE MID AND UPPER 60S.
THERE IS ALSO A SHORT WAVE MOVING ACROSS THE CENTRAL ROCKIES.
THROUGHOUT THE DAY ISOLATED SHOWERS HAVE POPPED UP...HOWEVER
MARGINAL SHEAR AND LIMITED CAPE HAS RESULTED IN LITTLE
SUSTAINABILITY. AS THE UPPER LEVEL WAVE ARRIVES DO EXPECT THE STORMS
TO BECOME A LITTLE MORE ORGANIZED...MAY EVEN SEE SOME MARGINALLY
SEVERE WEATHER.

OVERNIGHT THE LOW LEVEL JET DEVELOPS AND REMAINS TO THE SOUTH AND
EAST...SO LITTLE ASSISTANCE FROM THE JET EXPECTED...HOWEVER THE
SHORT WAVE SHOULD BE ENOUGH TO KEEP AT LEAST SOME ISOLD TO SCT
SHOWERS/TSTMS GOING. BY MORNING EXPECT ANY ACTIVITY TO BE
DIMINISHING AS WAVE PUSHES EAST AND THE ATMOSPHERE RESETS FOR THE
NEXT SHORT WAVE. MODELS CONTINUE TO KEEP MOISTURE IN THE AREA...AND
THE STALLED BOUNDARY REMAINS ACROSS THE AREA. SOUTH OF THE
BOUNDARY...OVER SW NEB...HIGHS SHOULD EASILY RETURN INTO THE
90S...NEAR 90 TO THE NORTH. THIS SHOULD BE ENOUGH FOR ANOTHER ROUND
OF ISOLD TO SCT STORMS. INITIATION LOOKS TO BE OVER THE HIGHER
TERRAIN EARLY IN THE AFTERNOON THEN PUSHES EAST WITH NEARLY ZONAL
FLOW ON THE NORTHERN RIM OF THE RIDGE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 321 PM CDT SUN JUL 7 2013

MONDAY NIGHT...AN UPPER LEVEL WAVE IS EXPECTED TO MOVE THROUGH
THE REGION. NEBRASKA WILL BE ON THE SOUTHERN EDGE OF THE
WAVE...WITH THE SURFACE LOW MOVING EAST ACROSS SD OVERNIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA BY THE EVENING
HOURS...WITH THE BEST CHANCE IN THE NORTH CLOSER TO THE BEST UPPER
SUPPORT. EXPECT THUNDERSTORM ACTIVITY /A MCS POSSIBLY/ TO DRIFT
EAST WITH THE MID/UPPER LEVEL FEATURE. DEEP SHEAR OF 30-40 KTS AND
CAPES OF 2000-3000 J/KG WILL SUPPORT SOME SEVERE STORMS MONDAY
NIGHT...ESPECIALLY IN THE NORTH. A COLD FRONT ASSOCIATED WITH THIS
SYSTEM WILL LIKELY PUSH INTO THE NORTH EARLY TUESDAY.

ANOTHER UPPER WAVE IS EXPECTED TO MOVE ACROSS THE DAKOTAS ON
TUESDAY...WITH NEBRASKA ON ITS SOUTHERN EDGE. A FEW THUNDERSTORMS
WILL BE POSSIBLE ON TUESDAY/TUESDAY NIGHT AGAIN...BUT LESS COVERAGE
IS EXPECTED COMPARED TO MONDAY. THE BEST CHANCE WILL BE IN THE EAST
WHERE CAPES OF 2500-3500 J/KG ARE EXPECTED WITH FAVORABLE DEEP
SHEAR...ENOUGH FOR A SEVERE THUNDERSTORM RISK AGAIN. THE BEST
INSTABILITY LOOKS TO BE IN THE ONEILL AREA LATE TUESDAY. TEMPS ARE
EXPECTED TO BE ON THE HOT SIDE AGAIN ON TUESDAY...WITH HIGHS IN THE
LOW 90S NORTH TO NEAR 100 SOUTH.

AFTER A COOLER WEDNESDAY WITH HIGHS IN THE MID 80S TO LOW 90S...A
WARM AND GENERALLY DRY PATTERN IS EXPECTED TO BEGIN ACROSS THE AREA
WITH ONLY MINIMAL THUNDERSTORM CHANCES. AN UPPER RIDGE IS EXPECTED
TO DOMINATE THE REGION INTO THE WEEKEND...WARMING HIGHS TO NEAR 100
ON FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1257 PM CDT SUN JUL 7 2013

SMALL AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUES
TO MOVE ACROSS NORTHERN NEBRASKA. A BRIEF IMPACT FOR KVTN...WITH
MVFR CONDITIONS...OTHERWISE THE AREA WILL SHIFT EAST AND EXIT
OVER THE NEXT FEW HOURS. MEANWHILE MORE MOISTURE...COMPARED TO
RECENT DAYS...WILL HELP TO ALLOW DEVELOPMENT OF THUNDERSTORMS
ACROSS THE WEST THIS AFTERNOON...WHICH WILL PROPAGATE EASTWARD
THIS EVENING. HAVE INCLUDED THUNDERSTORMS IN BOTH THE KLBF AND
KVTN TAF...HOWEVER HIGHER CONFIDENCE IS FOR KVTN. ALL ACTIVITY
WILL PUSH EAST OF THE TERMINALS OVERNIGHT...AS THE UPPER LEVEL
WAVE PUSHES EAST...RESULTING IN DECREASING CLOUDS AND LIGHT
WINDS...UNDER 10 KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...KNUTSVIG
AVIATION...MASEK
Hazardous weather outlook, Jul 7, 1:30 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT SUN JUL 7 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT SUN JUL 7 2013 /230 PM MDT SUN JUL 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE AREA OF CONCERN IS ALONG AND WEST OF HIGHWAY 183 AND LARGE
HAIL AND WIND DAMAGE ARE THE HAZARDS. OVERNIGHT STRONG STORMS
WILL REMAIN POSSIBLE...HOWEVER THE THREAT FOR SEVERE WEATHER WILL
DIMINISH.

IN ADDITION...DEEP MOISTURE WILL ALLOW FOR STORMS TO PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. LARGE
HAIL...WIND DAMAGE AND LOCALLY HEAVY RAINFALL ARE THE THREAT.
ONCE AGAIN...STORM ACTIVITY WILL DEVELOP IN THE WEST DURING THE
AFTERNOON AND MOVE EAST THROUGHOUT THE AFTERNOON AND EVENING
HOURS.

SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE
POSSIBLE TUESDAY AFTERNOON AND EVENING. THE AREA OF CONCERN IS
ALONG AND EAST OF HIGHWAY 183.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STORMS EXHIBITING STRONG
ROTATION...MAINLY ACROSS NORTHWEST NEBRASKA THROUGH 9 PM CDT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 40 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hooker

When
July 7, 4:50 PM MST
Where
Hooker County, 12.45 mi S of Mullen
Measured
1.5 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.870, -101.040

A sheriff's deputy reported his wind shield was broken out by ping pong ball sized hail on Highway 97 near Mile Marker 55.

Hail, Holt

When
July 7, 6:10 PM CST
Where
Holt County, 11.16 mi N of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -98.650

Hail, Holt

When
July 7, 6:10 PM CST
Where
Holt County, 19.41 mi N of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -98.650

Hail, Hooker

When
July 7, 5:15 PM MST
Where
Hooker County, 19.35 mi S of Mullen
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
41.770, -101.040

State trooper reported baseball sized hail on the ground between Mile Markers 46 and 48 on Highway 97.

Hail, Logan

When
July 7, 6:52 PM CST
Where
Logan County, 11.63 mi NNW of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -100.590

Hail, Lincoln

When
July 7, 7:01 PM CST
Where
Lincoln County, 9.69 mi NNE of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Public
Coordinates
41.260, -100.610

Hail, Lincoln

When
July 7, 7:06 PM CST
Where
Lincoln County, 3.41 mi ENE of North Platte
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
41.170, -100.720

Hail, Lincoln

When
July 7, 7:15 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.130

Hail, Garfield

When
July 7, 7:35 PM CST
Where
Garfield County, 12.54 mi NE of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.910, -98.960

Hail, Lincoln

When
July 7, 7:54 PM CST
Where
Lincoln County, 2.08 mi NE of Hershey
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.190, -100.970

Hail, Lincoln

When
July 7, 8:14 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.160, -101.130

Hail, Lincoln

When
July 7, 8:20 PM CST
Where
Lincoln County, 3.2 mi WSW of Hershey
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.160, -101.060

Hail, Lincoln

When
July 7, 8:37 PM CST
Where
Lincoln County, 3.46 mi SW of Hershey
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.130, -101.040

Thunderstorm Wind, Perkins

When
July 7, 8:15 PM MST
Where
Perkins County, 7.26 mi NW of Madrid
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
40.930, -101.620

Winds gusted to 60 MPH that damaged corn crops northeast of Grant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462918, 462923, 465676, 462922, 462926, 462924, 462925, 462927, 463116, 463122, 463123, 463124, 463125, 463126.